Texas, 2012

Drought in Texas, February 1 to 29, 2012

February 1 to 29, 2012 · NWS OUN · 8 events in 8 counties and zones

Although a few rainfall events occurred over western north Texas, it wasn't enough to affect the ongoing D4 drought. The early month cold start put a halt on the early season green-up, although a return to spring-like temperatures occurred during the latter half of the month, which allowed for the early season growth to continue.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Although a few rainfall events occurred over western north Texas, it wasn't enough to affect the ongoing D4 drought. The early month cold start put a halt on the early season green-up, although a return to spring-like temperatures occurred during the latter half of the month, which allowed for the early season growth to continue. Strong winds during the latter half of the month may have done more harm than good, by drying out some of the recent near soil moisture. This resulted in a few wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 5:10 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jan 31, 5:10 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CST TUE JAN 31 2012

.AVIATION...
WEAK COLD FRONT HAS MOVED THROUGH THE TAF SITES THIS AFTN WITH LIGHT
NORTH WINDS. THESE WINDS WILL REMAIN LIGHT OVERNIGHT WITH A SLIGHT
INCREASE BY MID/LATE MORNING ACROSS WEST. OTHERWISE INCREASE IN MID
CLOUDS EXPECTED TONIGHT IN ADVANCE OF APPROACHING STORM SYSTEM WITH
LOW LEVEL MOISTURE REMAINING AHEAD OF THE FRONT TO THE SOUTH AND
EAST OF TAF SITES. SKIES ARE EXPECTED TO CLEAR FROM WEST TO EAST BY
LATTER PART OF FORECAST.

30

&&

.PREV DISCUSSION... /ISSUED 322 PM CST TUE JAN 31 2012/

.DISCUSSION...
A WEAK COLD FRONT IS MAKING SLOW PROGRESS TO THE SOUTH AND EAST
THIS AFTERNOON AND IS EXPECTED TO STALL ACROSS SOUTH CENTRAL/
SOUTHEAST OKLAHOMA TONIGHT.  A SHORTWAVE WILL MOVE ACROSS THE
SOUTHERN ROCKIES TONIGHT AND THEN ACROSS THE PLAINS ON
WEDNESDAY.  A FEW LIGHT SHOWERS WILL BE POSSIBLE NEAR THE STALLED
FRONT.

AFTER THE WAVE PASSES WEDNESDAY...NORTH TO NORTHEAST WINDS MAY
FILTER SLIGHTLY DRIER AIR INTO SOUTHERN OKLAHOMA.  THE EC AND GFS
ARE MORE BULLISH ON THIS THAN THE 12Z NAM.

A MUCH STRONGER SYSTEM WILL APPROACH THE SOUTHERN PLAINS LATE
THURSDAY AND WILL MOVE SLOWLY EAST INTO THE CENTRAL PLAINS BY
LATE FRIDAY INTO SATURDAY.  THIS SYSTEM WILL BRING A VERY GOOD
CHANCE OF RAIN AND THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT
INTO FRIDAY AFTERNOON/EVENING.  SOME TIMING DIFFERENCES BETWEEN
MODELS...WITH THE EC THE SLOWEST. THEREFORE...WILL LINGER POPS
INTO FRIDAY NIGHT ACROSS THE EASTERN HALF OF THE FA.

NEAR SURFACE INSTABILITY WILL BE WEAK...BUT STRONG WIND PROFILES
AND SPEED OF STORMS...MAY BRING A RISK OF STRONG WINDS AND HAIL
WITH THE STRONGER STORMS THURSDAY NIGHT INTO FRIDAY.
STRONG...GUSTY WINDS WILL DEVELOP ACROSS THE WESTERN HALF OF THE
FA FRIDAY AS A PACIFIC FRONT MOVES EAST. A "SECONDARY FRONT" WILL
USHER IN SOMEWHAT COLDER AIR FRIDAY NIGHT INTO SATURDAY.

MUCH OF THE WEEKEND APPEARS DRY WITH NEAR AVERAGE TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  36  65  36  68 /   0  10   0  20
HOBART OK         37  63  34  65 /   0   0   0  20
WICHITA FALLS TX  41  69  37  68 /   0  10   0  20
GAGE OK           32  62  31  61 /   0   0   0  20
PONCA CITY OK     34  64  31  66 /   0  10   0  10
DURANT OK         51  68  42  67 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 31, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE JAN 31 2012

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DRY AIRMASS IS MOVING ACROSS THE STATE AND IS RESULTING IN A
STABLE AIRMASS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST OKLAHOMA WEDNESDAY.
HOWEVER...INSTABILITY WILL BE LIMITED AND SEVERE STORMS ARE NOT
EXPECTED.  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER A
LARGER AREA THURSDAY AND FRIDAY. A FEW STRONG STORMS WILL BE
POSSIBLE BUT SEVERE WEATHER WILL BE LIMITED.

OTHER HAZARDOUS WEATHER...
WINDY AND WARM CONDITIONS ARE CREATING ELEVATED WILDFIRE POTENTIAL
TODAY AND WILL DO SIMILAR AGAIN THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Hardeman

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D4 (exceptional) drought status continued through the month.

Drought, Foard

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D4 (exceptional) drought status continued through the month.

Drought, Knox

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 (exceptional) drought status continued through the month.

Drought, Wilbarger

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D4 (exceptional) drought status continued through the month.

Drought, Baylor

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D4 (exceptional) drought status continued through the month.

Drought, Wichita

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D3 to D4 (extreme to exceptional) drought status continued through the month.

Drought, Archer

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D2 (severe) drought status continued through the month.

Drought, Clay

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D2 (severe) drought status continued over the northern half of the county through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361377, 361378, 361379, 361380, 361381, 361382, 361383, 361385.